Michigan, 2018Damaging Winds in Michigan, July 1, 2018
July 1, 2018 · NWS GRR · 8 events in 8 counties and zones
Severe thunderstorms resulted in numerous reports of damaging wind gusts in the form of downed trees and power lines across portions of west central lower Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms resulted in numerous reports of damaging wind gusts in the form of downed trees and power lines across portions of west central lower Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 1, 5:48 PM EST, 27 minutes earlier.
Area forecast discussion, Jul 1, 5:48 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
648 PM EDT Sun Jul 1 2018
LATEST UPDATE...
Mesoscale Discussion
Cells over the central lake have formed into a bow that is
tracking northeast. Higher potential for organized storms and
potentially damaging wind gusts. Svr Watch for much of the nw half
cwa.
.MESOSCALE DISCUSSION...
Issued at 647 PM EDT Sun Jul 1 2018
&&
.SYNOPSIS...
Issued at 309 PM EDT Sun Jul 1 2018
A storm system will bring showers and thunderstorms to West
Michigan this evening...with strong storms possible west of US 131
early. A cooler and drier airmass will move into the region
Monday...with highs in the 80s. Warmer air will return to the
region Tuesday and remain through Friday. Rain chances will
increase Wednesday through Friday...with a cooler airmass
returning for next weekend.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 309 PM EDT Sun Jul 1 2018
Excessive Heat Warning remains in effect until 8PM EDT. Dewpoint
temperatures had decreased by a few degrees this afternoon...
which has kept heat index values about 5 degrees cooler than the
same time yesterday. After coordinating with APX...IWX and
DTX...will keep headline in place until it expires at 00Z.
Visible satellite imagery indicated two areas of cumulus
development today over Lower Michigan...one over the Irish Hills
into the thumb...and a second from far southwest Michigan up the
coast and along US 131. A few showers tried to develop over
Newaygo county early this afternoon but did not last long.
Another area of isolated storm development is indicated from
southeast Lower Michigan into northwest Ohio. Plenty of energy
available for convection with surface dewpoints 70 to 75 and
temperatures 90 to 95...producing most unstable CAPE values in
excess of 2000 j/kg across Lower Michigan. Meanwhile...showers and
thunderstorms developed rapidly this afternoon across WI and IL
closer to the stronger forcing and in band of CAPE values in
excess of 3000 j/kg. Expect this to be the primary driver for
shower and thunderstorm development through this evening.
As stated previously...severe threat for West Michigan is limited
as bulk of the storms will occur after peak heating. Still... a
few strong to severe storms could develop prior to 04Z...with
damaging winds the main threat. Expect any storms that move into
West Michigan to continue to weaken as they move east.
High pressure moves over the region Monday which will bring a slight
cooldown in temperatures but a more significant drop in dewpoints.
A southerly wind will resume later on Tuesday as the high moves
to the east...starting the advection of warmer...higher dewpoint
air back into West Michigan.
.LONG TERM...(Wednesday through Sunday)
Issued at 309 PM EDT Sun Jul 1 2018
Upper ridging retrogrades from NE CONUS towards the Rockies during
the extended period. The 4th of July could have scattered showers
but these will be fighting general subsidence of the large upper
anticyclone. Showers and thunderstorms are possible Thursday night
into Friday as the upper high moves west and heights fall with a
cold front pushing south and finally ushering in cooler and drier
weather for the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 143 PM EDT Sun Jul 1 2018
VFR conditions will continue to prevail through tonight but some
areas of MVFR are possible as scattered showers move in after 00Z.
Winds will be southwest 10 to 15 knots this afternoon with gusts
over 20 knots.
&&
.MARINE...
Issued at 309 PM EDT Sun Jul 1 2018
Small Craft Advisory/Beach Hazards statements in effect until 8
am Monday. No changes needed to those headlines. Looking ahead...
tranquil weather is expected for much of the upcoming week aside
from thunderstorms...with winds and waves remaining well below
headline criteria.
&&
.HYDROLOGY...
Issued at 1055 AM EDT Sun Jul 1 2018
River levels are a little above normal and steady or slowly falling.
This afternoon through Monday morning, showers and thunderstorms will
move across the area. Areal rainfall should be around a half inch,
with locally heavy downpours which may quickly produce an inch or
more of rain. This may lead to isolated ponding of water in low-
lying areas or on roads, and fast rises on some of the smaller
creeks and streams.
There will remain a small chance for a shower or thunderstorm
Tuesday through Wednesday in a warm and unstable airmass. Flooding
is not expected.
&&
.CLIMATE...
Issued at 309 PM EDT Sun Jul 1 2018
Only record that appears to be in jeopardy today is the record
warmest low temperature at Muskegon.
JULY 1 (SUNDAY)
Record High Temperatures
Grand Rapids: 101 (1931)
Lansing: 97 (1910)
Muskegon: 93 (1966)
Kalamazoo: 101 (1931)
Record Warmest Low Temperatures
Grand Rapids: 78 (1931)
Lansing: 74 (1931)
Muskegon: 74 (2002)
Kalamazoo: 77 (1931)
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Excessive Heat Warning until 8 PM EDT this evening for
MIZ037>040-043>046-050>052-056>059-064>067-071>074.
Beach Hazards Statement through Monday morning for MIZ037-043-
050.
LM...Small Craft Advisory until 8 AM EDT Monday for LMZ847>849.
&&
MESOSCALE...MJS
SYNOPSIS...MWS
SHORT TERM...MWS
LONG TERM...Ostuno
AVIATION...Ostuno
HYDROLOGY...63
CLIMATE...MWS
MARINE...MWSHazardous weather outlook, Jul 1, 6:02 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
702 PM EDT Sun Jul 1 2018
MIZ037>040-043>046-050>052-056>059-064>067-071>074-022000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
702 PM EDT Sun Jul 1 2018
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Evening and Tonight
Heat and humidity will continue to be hazardous through early
evening to those without air conditioning. Scattered thunderstorms
will move across West Michigan tonight...with some of the storms
producing potentially damaging wind gusts. Lightning...small
hail and brief heavy rainfall will also accompany the stronger
storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms will again be possible Wednesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
LMZ844>849-022000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
702 PM EDT Sun Jul 1 2018
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This evening and Tonight
Hazardous marine conditions will continue tonight as gusty south
wind at 15 to 25 knots and waves of 3 to 5 feet continue. Strong
to potentially severe thunderstorms will also be possible this
evening across Lake Michigan.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms will again be possible Wednesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
In the hours before
Special weather statement, Jul 1, 6:07 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
707 PM EDT SUN JUL 1 2018
MIZ050-012345-
Muskegon MI-
707 PM EDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 706 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Muskegon State Park, or 13 miles west of the
City of Muskegon, moving northeast at 55 mph.
Wind gusts around 50 mph with downed tree limbs will be possible with
this storm.
Locations impacted include...
Muskegon... Roosevelt Park... North Muskegon...
Whitehall... Montague... Lakewood Club...
Norton Shores... Dalton... Holton...
Brunswick... Muskegon SP... Twin Lake...
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
west central Michigan.
LAT...LON 4347 8604 4337 8604 4318 8631 4332 8640
4347 8646
TIME...MOT...LOC 2306Z 220DEG 50KT 4320 8652
CASSpecial weather statement, Jul 1, 6:13 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
713 PM EDT SUN JUL 1 2018
MIZ064-071-020000-
Allegan MI-Van Buren MI-
713 PM EDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 712 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Haven to near Benton Harbor.
Movement was northeast at 50 mph.
Wind gusts around 50 mph with downed tree limbs will be possible with
these storms.
Locations impacted include...
Allegan... South Haven... Van Buren SP...
Hartford... Bangor... Fennville...
Covert... Ganges... Bloomingdale...
Breedsville... Pullman... McDonald...
Grand Junction... Lacota... Glenn...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Michigan.
LAT...LON 4214 8622 4224 8622 4224 8636 4245 8626
4261 8623 4268 8593 4265 8584 4255 8581
4217 8613
TIME...MOT...LOC 2312Z 226DEG 42KT 4241 8633 4216 8646
CASThunderstorm Wind, Mason
- When
- July 1, 6:15 PM EST to 6:30 PM EST
- Where
- Mason County, 0.85 mi NE of Ludington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.960, -86.440
Mason county dispatch reported that several trees were blown down across multiple locations in Mason county.
Thunderstorm Wind, Ottawa
- When
- July 1, 6:55 PM EST to 7:00 PM EST
- Where
- Ottawa County, 0.69 mi S of Forest Grove Station
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.810, -85.900
Several power lines were downed near the intersection of 48th avenue and Byron road.
Thunderstorm Wind, Lake
- When
- July 1, 7:00 PM EST
- Where
- Lake County, 0.5 mi W of Baldwin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.900, -85.860
Law enforcement reported that several trees were blown down over portions of western Lake county.
Thunderstorm Wind, Newaygo
- When
- July 1, 7:00 PM EST
- Where
- Newaygo County, 1.47 mi SSW of Volney
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.680, -86.030
Law enforcement reported that several trees were blown down north of Hesperia.
Thunderstorm Wind, Kent
- When
- July 1, 7:13 PM EST to 7:28 PM EST
- Where
- Kent County, 1.01 mi W of Godwin Hgts
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 42.920, -85.670
Several trees were blown down by severe thunderstorm wind gusts of up to 65 mph.
Thunderstorm Wind, Osceola
- When
- July 1, 7:40 PM EST
- Where
- Osceola County, 2.55 mi NW of Ina
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 44.130, -85.300
Several trees were blown down across portions of Osceola county.
Thunderstorm Wind, Montcalm
- When
- July 1, 7:50 PM EST
- Where
- Montcalm County, Howard City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.400, -85.470
Trained spotters reported that several trees were blown down.
Thunderstorm Wind, Clare
- When
- July 1, 8:32 PM EST
- Where
- Clare County, 0.69 mi S of Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.840, -85.000
A few trees and power lines were blown down in Garfield township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 5, 20189 deaths · 2 events
- Heat in Vermont, July 1 to 6, 20184 deaths · 16 events
- Heat in Arizona, July 1 to 4, 20184 deaths · 4 events
- Excessive Heat in Pennsylvania, July 1 to 5, 20182 deaths · 12 events
- Flash Flooding and Flooding in Iowa, July 1 to 28, 2018$2.9 million · 70 events
- Wildfire in Utah, July 1 to 31, 2018$25 million · 1 event
- Rip Current in California, July 1, 20181 death · 1 event
- Flooding in Minnesota, July 1 to 22, 2018$2.8 million · 5 events
- Damaging Wind in Texas, July 1, 2018$500,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, July 1 to 3, 2018$140,000 · 1 in hail · 5 events
- Excessive Heat in Missouri, July 1, 20187 injured · 2 events
- Flash Flooding and Damaging Wind in Kentucky, July 1, 2018$130,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764326, 764327, 764330, 764331, 764332, 764335, 764337, 764339.